Go to navigation Go to content
Toll-Free: 800-752-0042
Phone: 757-460-7776
Shapiro & Appleton

Amputation Dangers From Antinausea Drug Promethazine (Phenergan) Highlighted for Third Time by FDA

Comments (1)
When I first heard on Wednesday that the U.S. Food and Drug Administration ordered makers of generic injectable Phenergan to strengthen warnings about the medication's potential to cause gangrene when improperly administered, I was pleased.

Then I thought, "That was too long in coming." The medication in products like Phenergan -- which Wyeth has stopped making -- is promethazine. Healthcare providers and regulators have recognized for many years that the drug can cause severe and irreparable damage to the soft tissue in patients' bodies. In fact, in a case that had to go all the way to the U.S. Supreme Court to achieve justice, one-time professional violinist and guitarist Diana Levine had her claim that inadequate warnings about promethazine's gangrene risks led to her injury upheld.

An intravenous promethazine injection Levine received in 2000 while suffering a migraine cost her her right arm and her career in music.

Doctors and EMTs use injectable promethazine as a sedative and anesthetic to relax patients before and after medical procedures and as an antinausea drug to control vomiting. Instructions already contained  in the drug's  prescribing information specify that promethazine should only be injected deep into a patient's muscle tissue. The FDA reminded healthcare providers and patients about the need for intramuscular injections in December 2006 and February 2008.

Mistakes continued to be made, however. In 2006, Marie Caschetta, a resident of Florida (FL) had to undergo three separate surgeries after receiving an I.V. promethazine injection. In each operation, Caschetta lost more of her left arm to amputation.

The misuse of medications injures thousands of patients each year. Sedatives like promethazine can be particularly problematic because there is so little room for dosing or administration errors. Every drug has some dangers, but patients should have their health put at risk because of mistakes made by healthcare providers. I hope the new warning for promethazine will suffice to ensure safe use of the medication.

EJL
1 Comments:
My husband age 76 with congestive heart failure and end renal kidney failure passed out at dialysis and was transported to the emergency room. He had vomited at dialysis and then again in the emergency room. They proceeded to give him 3 doses of phenergan causing him to go into violent tantrums. Still 4 days later he is going in and out of lucidness. He was forgetful before, but not out of his mind. We now have to put him in a skilled nursing facility. We are in State of Washington. This is not the first time we have caught this hospital in giving wrong dosing. He has been in hospital 4 times since Oct. 09.
Posted by sandra green on January 1, 2010 at 02:20 AM

Post a Comment

To reply to this message, enter your reply in the box labeled "Message", hit "Post Message."

Name:*

Email:* (will not be published)

Message:*

Notify me of follow-up comments via email.

Avvo The Best lawyers in America Super lawyers Best Law Firms US News Verdicts and Settlements AV LexisNexis

Live Chat